Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Nashville, TN

January 13, 2020Lawrence County, Lewis County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 13, 2020, 7:38 PM CST for Lawrence County, Lewis County, Wayne County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2020, 7:38 PM CST (01:38 UTC)
Expired
Jan 13, 2020, 8:15 PM CST
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, TN, Lewis County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 7:53 PM CSTHAIL 0.758 Ssw Hohenwald, TN
Jan 13, 8:00 PM CSTHAIL 0.759 Ssw Hohenwald, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS54 KOHX 140138
SVROHX
TNC099-101-181-140215-
/O.NEW.KOHX.SV.W.0026.200114T0138Z-200114T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
738 PM CST Mon Jan 13 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Lewis County in Middle Tennessee...
  Northeastern Wayne County in Middle Tennessee...
  Northwestern Lawrence County in Middle Tennessee...

* Until 815 PM CST.

* At 738 PM CST, a severe thunderstorm was located over Waynesboro,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hohenwald, Waynesboro and Gordonsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3563 8751 3562 8745 3563 8742 3566 8736
      3566 8733 3564 8733 3562 8735 3559 8735
      3557 8732 3555 8732 3555 8729 3551 8728
      3550 8727 3550 8728 3547 8728 3522 8777
      3532 8788
TIME...MOT...LOC 0138Z 230DEG 45KT 3531 8776 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
329 
WWUS54 KOHX 140158
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
758 PM CST Mon Jan 13 2020

TNC099-181-140208-
/O.CAN.KOHX.SV.W.0026.000000T0000Z-200114T0215Z/
Wayne TN-Lawrence TN-
758 PM CST Mon Jan 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
NORTHWESTERN LAWRENCE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3563 8751 3562 8745 3563 8742 3566 8736
      3566 8733 3562 8735 3559 8735 3557 8732
      3555 8732 3555 8729 3550 8727 3550 8728
      3547 8728 3545 8734 3546 8745 3542 8745
      3541 8751 3540 8753 3548 8761
TIME...MOT...LOC 0158Z 230DEG 45KT 3547 8752 

$$

TNC101-140215-
/O.CON.KOHX.SV.W.0026.000000T0000Z-200114T0215Z/
Lewis TN-
758 PM CST Mon Jan 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR LEWIS COUNTY...

At 758 PM CST, a severe thunderstorm was located near Hohenwald,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hohenwald and Gordonsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3563 8751 3562 8745 3563 8742 3566 8736
      3566 8733 3562 8735 3559 8735 3557 8732
      3555 8732 3555 8729 3550 8727 3550 8728
      3547 8728 3545 8734 3546 8745 3542 8745
      3541 8751 3540 8753 3548 8761
TIME...MOT...LOC 0158Z 230DEG 45KT 3547 8752 

HAIL...1.25IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 5:18 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 13, 5:18 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
518 PM CST Mon Jan 13 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A rare dry day to start off the forecast today before a Plains
trough moves eastward, and brings a warm front across the area
overnight. Rain chances will increase late this afternoon into the
evening just ahead of the warm front. Winds will increase behind
the front overnight, so plenty of WAA will warm temperatures
overnight to be in the upper 50s/low 60s by sunrise. Models
suggest that slightly warmer air will be just off the surface, so
a shallow inversion looks to set up overnight as well. With the
instability aloft thanks to the WAA, some thunderstorms may
develop with the potential for some hail as the main threat. Not
what we'd expect from stronger storms this time of year, but as
always can not rule out damaging winds completely even though the
low level inversion will help keep those stronger winds aloft and
prevent them from reaching the surface. Model soundings do show
that mid level cooler air with lapse rates around 7C, so there
will be some elevated instability supporting some hail with
stronger thunderstorms overnight. 0-6km shear is not absent
either, with values around 50 to 60 knots able to support more
robust updrafts with stronger cells as well.

By mid morning the upper trough will race northeastward, and
precip chances will sag southward during the day with retreating
warmer air. Precip chances will be confined to mainly along and
south of I-40 as well as the Plateau by late Tuesday afternoon.
Thunderstorm threat looks to come to an end by late morning as
instability weakens with warm air retreating southward. Precip
chances will increase overnight into Wednesday as subtle
disturbances in the upper flow will be enough to trigger some
showers over most of the area during the early morning and
daytime. Cold front will move through Wednesday evening and precip
chances will come to an end briefly on Thursday with cooler
temperatures. Upper ridging moves in aloft during the day Thursday
followed by yet another Plains trough for Friday and the first
half of the weekend. Model agreement on the strength of the Plains
trough has been consistent, so kept in higher pops for Friday
night and Saturday before another cold front moves through. This
cold front looks to return winter to the mid state, so even though
Sunday through mid week next week looks dry, highs will only be in
the 40s with lows in the 20s/low 30s. Precip chances will come to
an end late Saturday as the cold front moves through. Right now,
not expecting any frozen precip as the moisture moves out before
the cold temperatures settle in.

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR with a high OVC deck will continue for a few more hours before
ceilings start to fall and showers/vcts move into the area. These
should last through about sunrise with some IFR mixed in due to
heavier rains. Conditions will improve back to MVFR through the
early afternoon hours Tuesday.

Winds will be light and south to southeasterly.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Unger
Hazardous weather outlook, Jan 13, 5:07 AM CST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
507 AM CST Mon Jan 13 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-141115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
507 AM CST Mon Jan 13 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Rain and scattered thunderstorms are expected to develop later
tonight. A few storms could produce hail, mainly along and south
of Interstate 40.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain and scattered thunderstorms are expected to continue into
early Tuesday morning. A few of these storms could produce hail,
mainly along and south of Interstate 40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later tonight into early Tuesday
morning.

Schaper

In the hours before

Special weather statement, Jan 13, 7:17 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
717 PM CST Mon Jan 13 2020

TNZ093-140200-
Wayne TN-
717 PM CST Mon Jan 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 800 PM CST...

At 716 PM CST, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 12 miles northeast of Pickwick Landing State Park,
moving northeast at 50 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waynesboro, Collinwood and Lutts.

LAT...LON 3530 8798 3548 8772 3547 8769 3547 8765
      3544 8765 3544 8761 3542 8761 3541 8760
      3541 8757 3521 8758 3503 8798
TIME...MOT...LOC 0116Z 232DEG 43KT 3513 8802

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 7:17 PM CSTSpecial Weather StatementOHXWayne43 min
Jan 13, 8:09 PM CSTSpecial Weather StatementOHXMaury36 min
Jan 13, 8:34 PM CSTSpecial Weather StatementOHXWilliamson26 min
Jan 14, 12:14 AM CSTSpecial Weather StatementOHXHickman46 min
Jan 14, 1:00 AM CSTSpecial Weather StatementOHXCheatham, Dickson, Hickman, Williamson45 min
Jan 14, 1:13 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson15 min
Jan 14, 2:02 AM CSTAreal Flood AdvisoryOHXDavidson106 min
Jan 14, 2:05 AM CSTAreal Flood AdvisoryOHXWayne3 hr
Jan 14, 2:21 AM CSTSpecial Weather StatementOHXBedford, Giles, Lawrence, Marshall39 min
Jan 14, 3:23 AM CSTAreal Flood AdvisoryOHXGiles, Lawrence112 min
Jan 14, 8:15 AM CSTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson36 hr
Jan 14, 3:01 PM CSTRiver Flood AdvisoryOHXGiles13 hr
Jan 14, 5:23 PM CSTRiver Flood AdvisoryOHXLawrence7 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.